Nebraska, 2014

High Wind in Nebraska, April 28, 2014

April 28, 2014 · NWS GLD · 1 event in 1 county or zone

A large, intense upper low pressure system remained stalled over the Central High Plains, resulting in peak wind gusts reaching 60 mph in the late morning and afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large, intense upper low pressure system remained stalled over the Central High Plains, resulting in peak wind gusts reaching 60 mph in the late morning and afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 11:26 AM CST, 0 minutes earlier.

Area forecast discussion, Apr 28, 11:26 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT MON APR 28 2014

.UPDATE...
ISSUED AT 1050 AM MDT MON APR 28 2014

STARTING TO GET REPORTS OF BLOWING DUST IN THE OAKLEY AREA AND
NEAR KIT CARSON COLORADO. HAVE RE-ADDED BLOWING DUST TO THE GRIDS.

UPDATE ISSUED AT 1015 AM MDT MON APR 28 2014

HIGH WIND WARNING CONTINUES. STARTING TO GET REPORTS OF GUSTS OVER
55 MPH WITH GRAHAM AND RAWLINS REPORTING GUSTS OF 58 MPH SINCE 9
AM MDT. STRONGEST 800MB WINDS GENERALLY FROM YUMA TO GOODLAND TO
EAST OF LEOTI AND POINTS EAST. LOCAL WIND GUST PROGRAM SHOWING
GUSTS WEST OF THIS AREA NEAR BUT UNDER 58 MPH WHILE TO THE EAST
GUSTS OF 65 TO POSSIBLY 70 MPH.

88D SHOWING RAIN SHOWERS GENERALLY EAST OF A LINE FROM BENKELMAN
TO COLBY AND GOVE AND POINTS EAST. RUC/HRRR/NAM SHOWING THE BACK
EDGE MAY MOVE A BIT FURTHER SOUTHWEST THIS AFTERNOON BEFORE SLOWLY
LIFTING NORTHEAST LATE IN THE DAY AND INTO THE EARLY EVENING.

AFTERNOON TEMPERATURES COOLEST UNDER THE HIGHER CHANCES OF RAIN
WITH MID 40S TO AROUND 50. ACROSS THE FAR WEST/SOUTHWEST HIGHS
NEAR 60 EXPECTED.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 324 AM MDT MON APR 28 2014

WINDS REMAIN THE PRIMARY FORECAST FOCUS IN THE SHORT TERM WITH A
WIND ADVISORY THIS MORNING THAT IS FOLLOWED BY A HIGH WIND WARNING
THAT EXTENDS INTO TONIGHT.

THE POTENTIAL EXISTS FOR WIND HIGHLIGHTS EACH OF THE NEXT FEW
DAYS AS A RESULT OF THE STEEP SURFACE PRESSURE GRADIENT ON THE
BACK SIDE OF THE SURFACE LOW AND THE POTENTIAL TO MIX THE DEEP
STRONGER UNIDIRECTIONAL NORTH TO NORTHWEST WINDS ALOFT DOWN TO THE
SURFACE BOTH DUE TO THE SHOWERS AND SUBSIDENCE IN THE WAKE OF THE
LOW AS IT EXITS THE REGION. HAVE KEPT THE HIGHLIGHTS ISSUED LAST
EVENING IN PLACE THROUGH TODAY AND THIS EVENING. WHILE THE NEED
FOR ADDITIONAL WIND HIGHLIGHTS IS RECOGNIZED...FELT THE
TRANSITION FROM ADVISORY TO WARNING TODAY INTO TONIGHT WAS ENOUGH
FOR NOW WITH THE EXPECTATION THAT ADDITIONAL WATCHES OR AN
ADVISORY OR WARNING WILL BE ISSUED IN SUBSEQUENT UPDATES.

MOISTURE AND SHOWERS CONTINUE TO WRAP AROUND THE LOW AS IT MOVES
EAST...SO HAVE MAINTAINED A CHANCE OF SHOWERS IN MAINLY THE
NORTHEAST AND EASTERN SECTIONS OF THE FORECAST AREA BEFORE DRYER
AIR MOVES IN ALOFT WEDNESDAY AND WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 324 AM MDT MON APR 28 2014

A WARMING TREND LATE THIS WEEK AND THROUGH THE WEEKEND WITH A CHANCE
FOR SHOWERS AND THUNDERSTORMS A FEW DAYS.

ON THE SYNOPTIC SCALE AN UPPER LOW WILL WEAKEN ACROSS THE UPPER
MIDWEST LATE IN THE WEEK WITH ITS ASSOCIATED LONGWAVE TROUGH MOVING
EASTWARD THROUGH THE WEEKEND. ON THE WEST COAST A RIDGE WILL BE IN
PLACE OVER THE WEST COAST...BEGINNING QUITE AMPLIFIED ON THURSDAY
BUT THEN BECOMING MUCH LESS SO BY THE WEEKEND AS IT GRADUALLY MOVES
EAST. LOCALLY NORTH/NORTHWEST FLOW WILL TRANSITION TO WEST/NORTHWEST
FLOW THROUGH THE EXTENDED PERIOD...WITH SOME MID/UPPER LEVEL
MOISTURE MOVING SOUTH THROUGH THE HIGH PLAINS EARLY IN THE WEEKEND.
NORTHERLY FLOW WILL KEEP TEMPS COOL DURING THE WEEK... BUT BY THE
WEEKEND A SURFACE LOW WILL BEGIN TO FORM IN NORTHEAST COLORADO
LEADING TO SOUTHERLY FLOW SATURDAY. AS THE LOW PROGRESSES EASTWARD
MID LEVEL WINDS WILL AGAIN COME OUT OF THE NORTH BRINGING COOLER
TEMPS...BUT AT LEAST ONE MILD DAY /SATURDAY/ IS AHEAD...WITH SUNDAY
NOT LOOKING TOO BAD EITHER.

THURS/FRI...STILL REMAINING BELOW/NEAR NORMAL TEMPS AND BREEZY AT
TIMES...BUT CERTAINLY NOT AS WINDY AS EARLIER IN THE WEEK. PRECIP
CHANCES WILL BE BEST FRIDAY WITH A GOOD AMOUNT OF MID/UPPER MOISTURE
AND STEEP LOW LEVEL LAPSE RATES. AS PER USUAL LOW LEVEL MOISTURE
WILL BE SCARCE...AND ANY SHOWERS THAT DEVELOP COULD RESULT IN GUSTY
WINDS. ANY RAINFALL THAT DOES REACH THE GROUND WILL BE LIGHT AS
WELL...LESS THAN A TENTH OF AN INCH QPF.

SAT/SUN...WARMER WITH A CHANCE SHOWERS/STORMS. AS A LOW DEVELOPS IN
NORTHEAST COLORADO SOUTHERLY WINDS AT LOW/MID LEVELS WILL RESULT IN
WARM AIR ADVECTION. FAIRLY LOW CONFIDENCE IN PRECIP CHANCES AS WELL
AS SUNDAY TEMPS DUE TO MODEL DIFFERENCES. ECMWF DOES NOT SHOW LOW
DEVELOPMENT AT ALL INSTEAD DEVELOPING A WEAK HIGH PRESSURE ACROSS
THE CENTRAL PLAINS AS A LONGWAVE RIDGE MOVES ACROSS...WHEREAS THE
GFS HAS TAKES THE RIDGE SWIFTLY AND SUBTLE ACROSS THE PLAINS
SATURDAY RESULTING IN THE LOW DEVELOPMENT IN EASTERN COLORADO.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1120 AM MDT MON APR 28 2014

KGLD...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. NORTHWEST WINDS
GUSTING 50KTS EXPECTED THROUGH 03Z BEFORE SUBSIDING A BIT SHORTLY
AFTER WHERE GUSTS OF 40KTS OR SO EXPECTED TIL SUNRISE WHEN THEY
PICK BACK UP WITH 45KT GUSTS EXPECTED. CIGS TO REMAIN VFR BUT
COULD FLIRT WITH MVFR RANGE AROUND 12Z. PRECIPITATION LOOKS TO
REMAIN EAST/JUST EAST OF THE TERMINAL.

KMCK...MVFR CIGS AND LIGHT RAIN EXPECTED THROUGH THE REST OF THE
DAY INTO TONIGHT. NORTHWEST WINDS GUSTING TO 55KTS ALSO EXPECTED
THROUGH 03Z BEFORE SUBSIDING A BIT TO 45KTS THROUGH THE REST OF
THE PERIOD. PRECIPITATION SHOULD COME TO AN END AROUND 15Z
THURSDAY BUT MVFR CIGS EXPECTED TO CONTINUE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

CO...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

NE...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     NEZ079>081.

&&

UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...JJM
AVIATION...99
Hazardous weather outlook, Apr 28, 10:55 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT MON APR 28 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT MON APR 28 2014 /1155 AM CDT MON APR 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON AND EARLY
EVENING AND THE HIGH WIND WARNING FOR THE ENTIRE AREA CONTINUES.
NORTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH ARE
EXPECTED. DUE TO RECENT RAINFALL...THE POTENTIAL FOR REDUCED
VISIBILITIES FROM BLOWING DUST WILL BE LIMITED TO AREAS GENERALLY
EAST OF A LINE FROM HITCHCOCK COUNTY SOUTH THROUGH THOMAS TO
WALLACE AND GREELEY COUNTY. VISIBILITIES IN THESE AREAS MAY DROP
BELOW ONE MILE AT TIMES AND COULD BE EVEN LOWER IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS WILL CONTINUE TUESDAY WITH GUSTS RANGING FROM OF
45 TO 55 MPH. HIGHER GUSTS WILL BE POSSIBLE FOR SOME LOCATIONS IN
EAST CENTRAL COLORADO. THE WINDS WILL DECLINE DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. WE WOULD APPRECIATE MEASURED
WIND GUSTS OF 55 MPH OR GREATER AND REPORTS OF REDUCED VISIBILITIES
FROM BLOWING DUST.

In the hours before

Local storm report, Apr 28, 10:36 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     NON-TSTM WND GST COLBY                   39.39N 101.05W
04/28/2014  M59 MPH          THOMAS             KS   MESONET

&&

99
Local storm report, Apr 28, 10:44 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     NON-TSTM WND GST 6 N SEGUIN              39.43N 100.60W
04/28/2014  M68 MPH          SHERIDAN           KS   MESONET

&&

LUNDQUIST
Local storm report, Apr 28, 10:46 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     NON-TSTM WND GST OAKLEY                  39.13N 100.85W
04/28/2014  M58 MPH          LOGAN              KS   AWOS

            VISIBILITY DROPPED TO 5 MILES DUE TO BLOWING DUST.

&&

LUNDQUIST
Local storm report, Apr 28, 10:57 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
04/28/2014  M59 MPH          RAWLINS            KS   AWOS

&&

99
Local storm report, Apr 28, 10:59 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     NON-TSTM WND GST OBERLIN                 39.82N 100.53W
04/28/2014  M55 MPH          DECATUR            KS   AWOS

&&

99
Local storm report, Apr 28, 11:11 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     NON-TSTM WND GST COLBY                   39.39N 101.05W
04/28/2014  M59 MPH          THOMAS             KS   AWOS

&&

LUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
April 28, 11:26 AM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513896.